T Nation

Odd Gyno Problem from Sustiva

I have doc confirmed gynecomastia due to a drug I must take called Sustiva. In some people, it MIMICS estrogen and in my case has caused Gyno as well as some other estrogen problems.
The doc does not want to switch me off of Sustiva to something else so I am left trying to have the doc find something to reverse the side effect…

HERES THE PROBLEM… My natural production of hormones (male here) is very normal. I know there are many drugs that will knock down or shut down my natural production of Estrogen, but what about the estrogen that I am not making, the stuff thats in my blood due to the Sustiva? In order for this to work I would think the drug would have to “Mop up” any estrogen in my body, the stuff I naturally make and the stuff I am introducing due to the Sustiva.

Do most of these anti estrogen drugs just stop your own production of it or will they Mop up any Estrogen they find in your blood weither your making it or its being introduced due to a med your on? (Doc is gonna try Tamoxifen next, I want to try Letrozole) Thanks, Al
p.s did a course of DHT creme but it did nothing…

letro will not work. it isnt an aromatase problem you have - you are introducing an estrogen like substance into your system (sustiva) so the aromatase enzyme (which turns testost. into estro.) isnt the cause…

Tamoxifen will most likely be your best bet.
20-40mg a day.

JJ

So the Tamoxifen will sop it up even if the estrogen-like substance if coming from a drug I am taking? That would be good news…Now you think that would be better than Clomid or Arimidex…(God I am so overwhelmed by all this) Doc is one of the best for Hiv (hence the sustiva) but doc is not a specialist when it comes to hormones.

I am just wondering if maybe after a course of the Tamoxifen there might be something I could take long term to keep the estrogen-like compounds down. I think Tamoxifen is pretty expensive and has side effects… Hope the doc goes along with me doing it short term (a month or three) followed by a less harsh/expensive anti estrogen for maintanince.(For as long as I am on Sustiva)
Thanks for the info, the people on this site have been so helpful!

[quote]roscoedog wrote:
So the Tamoxifen will sop it up even if the estrogen-like substance if coming from a drug I am taking? That would be good news…Now you think that would be better than Clomid or Arimidex…(God I am so overwhelmed by all this) Doc is one of the best for Hiv (hence the sustiva) but doc is not a specialist when it comes to hormones.[/quote]

its like this… arimidex and letro and a few others are AROMATASE INHIBITORS (AI) which means they interfere with the enzyme (aromatase enzyme) that is responsible for the main cause of estrogen production in men - aromatase converting excess testosterone into estrogen.

YOU are taking an external chemical that is acting as an estrogen in and of itself, so the aromatase enzyme is unlikely to be the problem - thus inhibiting that enzyme wont do you much good… so arimidex is also out.

Tamoxifen, clomid and toremefine are SELECTIVE ESTROGEN RECEPTOR MODULATORS (SERM) and they are usually estrogenic in some tissues and anti-estrogenic in others… all 3 are anti-estrogenic in the breast… good news for you bruv.

I am surprised that you are worried about the side effects from tamoxifen when you are on all those fucking horrible HIV meds! lol! I dont think a SERM is going to be the worst of the bunch… but research for your own knowledge anyway.

:wink: hope this helps… this is basic steroid anti estrogen info - but i totally understand you are coming here from a different perspective. So what i am trying to say is that while it may SEEM like i am an expert on this matter, i most certainly am not…

i’ll do my best to help though, as always.

Final thought - it would be prudent IMO to actually find the EXACT (or near as damnit) mode by which the drug you are using is causing the problem, ie. how is it affecting estrogen? IS it estrogen that is affected or maybe progesterone? could a lower dose help? is there an alternative? does a higher dose end up making that partiucular problem subside? could you split the dose? is it an interaction with another med? etc etc etc… that way you would be able to choose the correct med to counter its side effects… or any other option if necessary.
If you dont do this first, it is kinda like shooting in the dark.

Doctors LOVE shooting in the dark.

JJ

This post was flagged by the community and is temporarily hidden.